BOSTON -- A lawyer for four sisters who believe their breast cancer was caused by a drug their mother took during pregnancy says the drugmaker failed to test its effect on fetuses before promoting it as a way to prevent miscarriages.
The sisters are suing Eli Lilly and Co. They allege the company urged doctors to prescribe the synthetic estrogen known as DES without proof that it prevented miscarriages and other reproductive problems.
Contact information ( * required )
A lawyer for Eli Lilly told the jury Tuesday that there is no evidence that DES causes breast cancer in the daughters of women who took it. He also says no medical records show the mother of the women took DES, or that if she did take it, that it was made by Eli Lilly. Many companies made the drug.
The Melnick sisters, who grew up in Tresckow, Penn., say they all developed breast cancer in their 40s after their mother took DES while pregnant. They say their mother did not take DES while pregnant with a fifth sister, and that sister has not developed breast cancer.
The sisters' case is the first to go to trial out of scores of similar claims filed in Boston and around the country. A total of 51 women have DES lawsuits pending in Boston against more than a dozen drug companies that made or marketed DES.
The drug companies argue that no firm link has been established between breast cancer and DES. It was eventually taken off the market after it was linked to a rare vaginal cancer in women whose mothers used DES.
Eli Lilly argues in court documents that there is no evidence that the Melnick sisters' mother even took DES. She and her doctor are dead, and the drug company says there are no medical records documenting her treatment. A company spokesman said Eli Lilly believes the claims are without merit and is prepared to defend against them vigorously.
The Melnick sisters were diagnosed with breast cancer between 1997 and 2003 and had treatments ranging from lump-removal surgery to a full mastectomy, radiation and chemotherapy.
The trial is expected to last several weeks.